Virginia, 2024

Damaging Winds in Virginia, July 31, 2024

July 31, 2024 · NWS LWX · 3 events in 2 counties and zones

A hot, humid, and very unstable airmass resulted in scattered pulse thunderstorms that produced several instances of damaging downbursts. A couple instances of wind damage were significant just east of Washington, DC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot, humid, and very unstable airmass resulted in scattered pulse thunderstorms that produced several instances of damaging downbursts. A couple instances of wind damage were significant just east of Washington, DC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:50 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 1:50 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Wed Jul 31 2024

.SYNOPSIS...
A warm front passes by to the west late Thursday night before a
cold front approaches from the Ohio River Valley over the
weekend. This system crosses through the area on Sunday before
high pressure settles nearby into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
On the back side of a broad longwave trough, very isolated
showers have begun to fire up mainly along and east of U.S. 15.
Surface conditions are plenty ripe for updraft development with
current temperatures in the low 90s and dew points ranging from
the upper 60s to mid 70s. This pool of higher moisture content
has generally focused east of U.S. 15 where current mixed-layer
CAPE sits in the 1,500 to 2,000 J/kg range. While most pulse-
type showers have been brief in nature, one such updraft has
been longer lived just south of D.C. This particular feature has
been the only to produce sporadic lightning strikes. Otherwise,
GOES-16 visible satellite imagery shows an area of towering
cumulus arcing from the D.C. metro up through the Baltimore
metro and to the Mason-Dixon Line. Have maintained a swath of
isolated thunderstorm chances along and east of I-95 through
dark. Given paltry vertical shear profiles, any severe threat
appears to be rather minimal.

As mentioned, today's temperatures have crossed the 90 degree
mark with eventual highs pushing to near 95 degrees. This
carries maximum heat indices to around 98 to 103 degrees. Moving
into the night, seasonably mild conditions persist with forecast
lows mainly in the low/mid 70s. West of I-81, readings in the
mid/upper 60s are more likely. Depending on how an upstream
mesoscale convection system tracks, some residual thunderstorm
chances may reach the Allegheny Front overnight. With that said,
a Marginal Risk for severe thunderstorms have been advertised by
the Storm Prediction Center for such a threat.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The heat and humidity further pick up with daily high
temperatures rising into the mid/upper 90s each day. Both are
candidates for Heat Advisories given heat indices which push
toward advisory thresholds. A westerly component to the wind on
Thursday could help slightly lower dew points over the area.
This ultimately keeps heat indices in the 100 to 105 degree
range. However, a shift to southerly flow on Friday should allow
a return to low/mid 70s dew points over a large chunk of the
area. Thus, Heat Advisories become more likely to finish out the
work week as heat indices push into the 100 to 110 degree range.
As usual, little relief can be anticipated at night with
forecast lows around 5 to 10 degrees above early August
climatology.

On the convective side of things, Marginal Risks are in place
for the entire forecast area on both Thursday and Friday.
Between the two days, Friday certainly has much better forcing
as a slow moving shortwave tracks from the Midwest toward the
Ohio River Valley. There will certainly be plenty of heat to
work with each afternoon, likely contributing to ample
instability levels. Forecast surface progressions do indicate a
semi-permanent north/south oriented trough across the area. This
will likely provide a focus for convective initiation along with
any typical mesoscale boundaries. Given the uncertainties around
convective development and longevity this time of year, details
will certainly be fuzzy at this juncture. For now, prepare for
ample heat, humidity, and daily thunderstorm chances (some
accompanying severe threat).

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A mid-level disturbance will move slowly across our region Saturday
through Sunday. Increasing heat and humidity will help to fuel
showers and thunderstorms across a large portion of our area. Some
of the thunderstorms could produce gusty winds and heavy downpours
Saturday afternoon into Saturday evening. High temperatures both
days will reach near or lower 90s.

A lingering front Monday and Tuesday could pose for a starting point
of additional showers and thunderstorms each day. For now, we have a
slight chance of showers and thunderstorms. Highs will be in the
lower 90s each day.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
With isolated convection firing up early this afternoon, all
terminals outside of KMRB have a VCSH group attached to them
through the late afternoon hours. Only the most robust activity
has been causing lightning (i.e., KDCA and KBWI as of 18-19Z).
Otherwise, mainly southwest to westerly winds are noted although
local bay and river breezes are causing a southeasterly wind
around KMTN and KDCA, respectively. Shower chances diminish
overnight as the boundary layer stabilizes.

For Thursday, winds initially meander between northwest and
westerly. Any westerly component to the winds could hinder some
future convective development. However, there is an expectation
of a shift to southwesterly during the afternoon/evening hours.
Some threat for mid/late afternoon convection is evident which
supported a VCTS inclusion into the 30-hour TAF sites (KIAD,
KDCA, and KBWI). Heading into Friday, a better shot for
thunderstorms loom which will support some periods of
afternoon/evening restrictions. However, both days will largely
feature VFR conditions outside of bouts of convection.

MVFR to perhaps IFR conditions possible in any heavy showers and
gusty thunderstorms on Saturday. Otherwise, VFR conditions Sunday
and Sunday night. Winds southwest 5 to 10 knots through much of the
period. Winds late Sunday into Sunday night could become northwest 5
to 10 knots with a front to the southeast.

&&

.MARINE...
Given relatively weak gradients, any threat for Small Craft
Advisories would appear to be driven by the mesoscale. With that
said, through Thursday, there are no obvious periods with winds
reaching advisory caliber. By Friday, a more prolonged southerly
flow ensues which may support some localized channeling effects.

Daily chances for afternoon/evening convection will certainly
pose a hazard to those out on the waters the next few days. In
fact, Special Marine Warnings are in effect for the upper and
lower tidal Potomac for a pair of more robust cells. However,
the more impactful period ahead would be on Thursday and Friday
with the waters in a Marginal Risk for severe thunderstorms each
day. Given that threat, Special Marine Warnings may be required
at times.

No marine hazards expected Saturday through Sunday night. Winds
southwest around 10 knots generally through the period.

&&

.TIDES/COASTAL FLOODING...
South to southwest flow will keep water levels elevated through
the end of the week. This may result in near minor flooding of
vulnerable shoreline, though confidence in exceeding minor
thresholds is low given the generally light west-of-south flow.
Somewhat stronger winds on Friday could raise water levels a bit
more, with minor flooding perhaps more of a possibility then.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KLW
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 31, 2:33 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
333 PM EDT Wed Jul 31 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
333 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm is possible along the Western Shore this
afternoon, with damaging wind gusts as the primary threat. Special
Marine Warnings may be required for isolated thunderstorms over
the waters this afternoon to early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory is in effect Thursday from 12 PM to 8 PM for the
entire area.

Hot and humid conditions are expected Friday, that bring heat
index values to around 105 to 110.

Strong to severe thunderstorms may be possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
333 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Outside the Blue Ridge Mountains, hot and humid conditions are
expected which will bring heat index values to around 100 to 105
degrees on Thursday and Friday. Heat indices up to 110 degrees are
possible east of the Blue Ridge Mountains during this time.

Strong to severe thunderstorms may be possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-011945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
333 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions are expected which will bring heat index
values to around 100 to 105 degrees, mainly over the lower
elevations, on Thursday and Friday.

Strong to severe thunderstorms may be possible on Friday and
Saturday during the afternoon and evening hours. The primary
threat will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 31, 3:15 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
415 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Marine Tstm Wind 1 E Eastport            38.97N  76.46W
07/31/2024  M45 mph          ANZ532             MD   Buoy

            39 knots measured at Greenbury Point Buoy.

&&

Event Number LWX2403600

KJP
Local storm report, Jul 31, 3:32 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
432 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Marine Tstm Wind 1 E Bay Ridge           38.94N  76.44W
07/31/2024  M51 mph          ANZ532             MD   Buoy

            Measured gust to 44 knots at Tolly Point Buoy.

&&

Event Number LWX2403601

KJP
Local storm report, Jul 31, 3:36 PM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
436 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Marine Tstm Wind 5 ESE Bay Ridge         38.92N  76.36W
07/31/2024  E39 mph          ANZ532             MD   Buoy

&&

Event Number LWX2403602

KJP
Local storm report, Jul 31, 3:48 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
448 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Marine Tstm Wind 10 E Bay Ridge          38.92N  76.27W
07/31/2024  M49 mph          ANZ540             MD   Mesonet

&&

Event Number LWX2403603

KJP
Local storm report, Jul 31, 4:02 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
502 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Marine Tstm Wind 14 E Bay Ridge          38.92N  76.21W
07/31/2024  E39 mph          ANZ540             MD   Mesonet

&&

Event Number LWX2403604

KJP
Local storm report, Jul 31, 4:07 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
507 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Marine Tstm Wind 14 E Bay Ridge          38.90N  76.21W
07/31/2024  E39 mph          ANZ540             MD   Buoy

&&

Event Number LWX2403605

KJP

The radar

The Sterling radar (KLWX), 25 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 31, 4:27 PM EST
Where
Fairfax County, 0.63 mi WSW of Merrifield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.865, -77.240

There were a couple of reports of trees blown down near Merrifield and Annandale. A tree blew down near the intersection of US-50 Arlington Boulevard and Prosperity Drive. A tree blew down on Woodburn Road.

Thunderstorm Wind, Alexandria (C)

When
July 31, 4:31 PM EST
Where
Alexandria (C) County, 1.62 mi ESE of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.810, -77.053

Trees and power lines blew down near the intersection of Oronoco Street and North Payne Street.

Thunderstorm Wind, Fairfax

When
July 31, 5:26 PM EST
Where
Fairfax County, 0.84 mi NE of Gum Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.738, -77.068

Tree damage was reported in Hybla Valley, including on Karl Road and Bayberry Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207466, 1207467, 1207468.